Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 23, 2005, 3:05 PM CST for Macon County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 3:05 PM CST (21:05 UTC)
- Expired
- Feb 23, 2005, 3:45 PM CST
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Macon County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 232106
SVRBMX
ALC087-232145-
/O.NEW.KBMX.SV.W.0032.050223T2105Z-050223T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CST WED FEB 23 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA
THIS INCLUDES THE CITY OF TUSKEGEE
* UNTIL 345 PM CST
* AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES SOUTHWEST OF TUSKEGEE...AND MOVING
NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TUSKEGEE BY 345 PM CST
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3230 8588 3231 8590 3228 8591 3229 8593
3248 8587 3250 8585 3251 8580 3255 8580
3248 8559 3224 8574 3224 8586
$$
SIRMON1 follow-up statement
000
WWUS54 KBMX 232130
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST WED FEB 23 2005
ALC087-232145-
/O.CON.KBMX.SV.W.0032.000000T0000Z-050223T2145Z/
MACON AL-
329 PM CST WED FEB 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CST FOR
CENTRAL MACON COUNTY...
AT 327 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TUSKEGEE...MOVING NORTHEAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3230 8588 3231 8590 3228 8591 3229 8593
3248 8587 3250 8585 3251 8580 3255 8580
3248 8559 3224 8574 3224 8586
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 5:00 AM CST, 10 hours 5 minutes earlier.
Area forecast discussion, Feb 23, 5:00 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 AM CST WED FEB 23 2005 .SYNOPSIS...LOW PRESSURE WILL DEVELOP ON THE FRONT ACROSS THE SOUTHERN PART OF THE AREA...AND BRING WET WEATHER WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH EARLY THURSDAY. RAIN CHANCES WILL DIMINISH AND BE CONFINED TO SOUTHERN AREAS ON FRIDAY AS COOL DRIER AIR MOVES INTO NORTHERN AREAS. DRY WEATHER IS EXPECTED BRIEFLY ON SATURDAY BEFORE RAIN CHANCES INCREASE AGAIN SUNDAY INTO EARLY NEXT WEEK. MUCH COLDER TEMPERATURES MAY MOVE INTO THE AREA NEXT WEEK. && .SHORT TERM...(TODAY THROUGH SATURDAY) THE SHORT TERM FORECAST REMAINS A CHALLENGE WITH RAIN CHANCES AND PERHAPS STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON THROUGH EARLY THURSDAY IS THE MAIN CONCERN. THE LATEST SHORT TERM MODELS ARE IN BETTER AGREEMENT. WILL USE A BLEND...BUT SLIGHTLY LEAN TOWARD THE GFS MODEL FOR HANDLING THE MOISTURE AND THE POSITION/MOVEMENT OF WEATHER FEATURES A BIT BETTER. AT 445 AM CST...TRANQUIL WEATHER PREVAILED ACROSS CENTRAL ALABAMA. LOW CLOUDS WERE OVER MARION/WINSTON COUNTIES AND ALONG/SOUTH OF INTERSTATE 85 WHERE PATCHY FOG WAS ALSO REPORTED. A STATIONARY FRONT STRETCHED ACROSS SOUTH ALABAMA...FROM WASHINGTON COUNTY TO EUFAULA. TEMPERATURES ACROSS THE FORECAST AREA RANGED FROM THE LOWER 40S IN WINSTON COUNTY TO AROUND 60 NEAR TROY AND EUFAULA. COMPLEXES OF THUNDERSTORMS WERE OVER WESTERN ARKANSAS...EAST TEXAS...AND SOUTHERN LOUISIANA...AHEAD OF A LARGE DEVELOPING LOW PRESSURE SYSTEM. TODAY AND TONIGHT...DEEP MOISTURE WILL RETURN...BUT A BIT SLOWER THAN EARLIER ADVERTISED...SO MORNING SUNSHINE SHOULD ALLOW TEMPERATURES TO WARM UP INTO THE 60S AND LOWER 70S SOUTH...AROUND OR SLIGHTLY ABOVE GUIDANCE. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND OVERSPREAD WESTERN AREAS THIS AFTERNOON...THEN EASTERN AREAS THIS EVENING. THE WET WEATHER WILL CONTINUE TONIGHT. A FEW THUNDERSTORMS ONCE AGAIN MAY BE STRONG SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG A DEMOPOLIS TO TROY LINE WHERE THE AIR WILL BE WARMEST AND MOST UNSTABLE. ONCE AGAIN... LARGE HAIL IS THE MAIN HAZARD...ALTHOUGH DAMAGING WINDS ARE POSSIBLE AS WELL. LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE TONIGHT INTO EARLY THURSDAY MORNING AS WELL...BUT NO SERIOUS FLOODING IS EXPECTED. ON THURSDAY...WET WEATHER WILL PREVAIL IN MOST AREAS DURING THE MORNING HOURS. CLOUDS WILL LINGER...WHICH WILL NOT ALLOW TEMPERATURES TO RISE MUCH. HIGH TEMPERATURES SHOULD BE IN THE 50S NORTH AND 60S SOUTH. WITH COOL STABLE AIR IN PLACE...NOT CONCERNED WITH STRONG THUNDERSTORMS ON THURSDAY. THURSDAY NIGHT INTO FRIDAY...ANOTHER LOW PRESSURE DISTURBANCE WILL MOVE ALONG THE GULF COAST AND BRING THE NEXT SHOT FOR RAIN ACROSS SOUTHERN AREAS. DRY AND COOL NORTH WINDS WILL LIMIT RAIN CHANCES IN NORTHERN AREAS AND BRING PARTIAL CLEARING. SATURDAY APPEARS TO BE DRY ACROSS THE AREA AS HIGH PRESSURE NOSES IN FROM THE NORTH. HIGH TEMPERATURES WILL MAINLY BE IN THE UPPER 50S. MBS/91 .LONG TERM (SUNDAY THROUGH TUESDAY)... WELL...THE MEDIUM RANGE MODELS CONTINUE HINTING THAT THE WEST COAST REX BLOCK MAY FINALLY BE ALTERED BY PERIODS END. THE BAD NEWS ASSOCIATED WITH THIS SCENARIO FOR CENTRAL ALABAMA IS THAT A SIGNIFICANT TROUGH WILL BE CARVED OUT ACROSS THE EASTERN UNITED STATES. TEMPERATURES WILL BE PUSHED BACK TO NORMAL LEVELS OR LOWER DURING THE PERIOD. THE UPPER LEVEL FLOW EVOLUTION IS ABOUT THE ONLY AGREEABLE THING I CAN FIND BETWEEN THE MEDIUM RANGE MEMBERS THIS TIME OUT. CAN GLOB/NOGAPS/ECMWF ALL DEVELOP A SURFACE LOW PRESSURE AREA IN THE NORTHERN GULF AND MOVE IT EAST NORTHEAST ON SUNDAY. POSITIONS VARY GREATLY FROM STAYING IN THE GULF TO AS FAR NORTH AS MEI. GFS DOESNT DEVELOP A LOW ALONG THE FRONT UNTIL MONDAY EAST OF THE FORECAST AREA. ALL MODELS AGREE THAT A STRONG COLD FRONT WILL ENTER THE PICTURE LATE MONDAY OR EARLY TUESDAY TIME FRAME. THE ENSEMBLE MOS AVERAGE POPS HAVE INCREASED AS WELL AS THE GFS OPERATIONAL FOR THE PERIOD SUNDAY THROUGH MONDAY NIGHT. HPC ALREADY HIGHLIGHTED HIGHER POPS IN YESTERDAYS EXTENDED GUIDANCE. WITH THE UNCERTAINTY AND RELATIVELY LOW CONFIDENCE IN TIMING/MASS FIELDS... CANNOT STRAY TOO FAR FROM WHAT THE ENSEMBLE AND OTHER GUIDANCE BESIDES GFS IS ADVERTISING. WILL ADD MENTION OF RAIN CHANCES SUNDAY THROUGH MONDAY NIGHT. ENSEMBLE MOS TEMPERATURES HAVE STANDARD DEVIATIONS ON THE ORDER OF 2 TO 5 DEGREES MOST PERIODS...WITH GFS OPERATIONAL SITTING AT THE HIGH END. WILL SHAVE A DEGREE OR SO OFF THE MEX NUMBERS FOR THE ENTIRE PERIOD. 75/LINHARES && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 46 53 37 / 30 90 50 20 ANNISTON 70 49 55 39 / 30 100 50 30 BIRMINGHAM 68 49 55 39 / 50 100 50 30 TUSCALOOSA 68 49 55 39 / 70 100 50 30 CALERA 70 49 55 41 / 50 100 50 30 AUBURN 69 54 60 43 / 50 100 60 40 MONTGOMERY 70 56 64 44 / 100 100 60 40 TROY 70 57 65 47 / 90 100 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 91/75
Hazardous weather outlook, Feb 23, 1:32 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 PM CST WED FEB 23 2005 ALZ011>015-017>050-241330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 132 PM CST WED FEB 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS PARTS OF SOUTH CENTRAL ALABAMA THROUGH TONIGHT. AN UPPER LEVEL IMPULSE WILL RIDE ACROSS CENTRAL ALABAMA THIS AFTERNOON INTO TONIGHT...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THIS SYSTEM. A FEW STRONG...TO POSSIBLY SEVERE STORMS ARE POSSIBLE CLOSE TO THIS BOUNDARY THIS AFTERNOON AND TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA...ALABASTER...AND WEDOWEE. THE BEST CHANCE OF STRONG TO SEVERE STORMS IS IN AN AREA SOUTH OF THIS LINE...AND WEST OF INTERSTATE 65. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY IN SOUTH AND WEST CENTRAL ALABAMA...SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS OR ADVISORIES LATER TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:23 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 22 min |
| Feb 22, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 65 min |
| Feb 22, 7:06 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 24 min |
| Feb 22, 8:08 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 52 min |
| Feb 22, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| Feb 22, 8:31 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.